Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 46, NWS Tucson, AZ

July 28, 2023Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2023, 4:22 PM MST for Santa Cruz County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2023, 4:22 PM MST (23:22 UTC)
Expired
Jul 28, 2023, 5:15 PM MST
In force
53 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3195 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:02 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 28, 2:02 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Fri Jul 28 2023

.SYNOPSIS...
An excessive heat warning remains in effect across portions of
the region through this evening. Isolated to scattered mainly
afternoon and evening showers and thunderstorms today, then an
increase in moisture this weekend into early next week should
result in cooler afternoon temperatures and more numerous and
wetter showers and thunderstorms.

&&

.DISCUSSION...
Another excessively hot day across many of the lower deserts today
with the strong upper ridge centered over western New Mexico. As
of this writing, the majority of the convective activity remains
over the Mogollon Rim and toward Mount Graham. This activity
should slowly start to shift southwestward as convection becomes
more outflow dominant. We are also expecting activity to start up
near Santa Cruz County in the next few hours. With the west to
southwest flow in place, we could see another day of convective
activity impacting the Tucson metro around and after sunset.

We continue to track a tropical wave currently evident on
satellite imagery in the western Gulf of Mexico. The forecast is
for this wave to track west across Mexico, round the base of the
upper ridge, and eventually track northward across western Arizona
early next week. At the very least, this system should bring about
increased shower/thunderstorm coverage and modestly cooler
temperatures. The best potential for more widespread thunderstorms
appears to be Sunday, but everyday Saturday through Monday should
resemble more closely to what we would normally expect this time
of year with respect to thunderstorm activity.

Atmospheric moisture decreases in the wake of the easterly wave.
While daily chances of thunderstorms will persist, the coverage
won't be as high as it will be over the weekend.

&&

.AVIATION...valid through 29/12Z.
SCT-BKN mid and high-level clouds developing this afternoon.
Isolated to scattered SHRA/TSRA are expected potentially
impacting KTUS, KDUG, and KOLS through 29/06Z. Gusty outflow winds
to 40+ kts along with VSBY reductions to 3SM or less are possible
with TSRA. Outside of thunderstorm outflows, afternoon SFC winds
will be NWLY around 15 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...
Isolated to scattered afternoon and evening showers and
thunderstorms are expected across portions of southeast Arizona
this afternoon before an increase in coverage and rainfall
potential is expected this weekend. Storms will be capable of
producing strong, gusty and erratic outflow winds of 45 mph or
more. Although sustained 20-foot winds will generally be less than
15 mph today, afternoon gusts to around 25 mph may occur. Much
above normal temperatures are expected again today with high
temperatures lowering a few degrees over the weekend and into the
middle of next week. Valley min RH readings will generally range
between 15-25% today and Saturday, then 20-30% for Monday and
Tuesday before drying out to 15-25% on Wednesday and 10-20% for
Thursday and Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST this evening for
AZZ504>506-509.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 28, 3:34 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
334 PM MST Fri Jul 28 2023

AZZ506-507-509-511-282300-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
334 PM MST Fri Jul 28 2023

...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 400 PM MST...

At 333 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Aravaipa Canyon Wilderness, or 15 miles east of
Mammoth, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aravaipa Canyon Wilderness and Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 11022 3264 11044 3294 11072 3314 11046
TIME...MOT...LOC 2233Z 134DEG 19KT 3281 11040

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:01 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 27, 5:34 PM MSTDust Storm AdvisoryTWCCochise86 min
Jul 27, 5:42 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise48 min
Jul 27, 6:00 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 6:16 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Pima59 min
Jul 27, 8:23 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz52 min
Jul 27, 8:24 PM MSTSpecial Weather StatementTWC36 min
Jul 27, 8:32 PM MSTSevere Thunderstorm WarningTWCCochise, Pima28 min
Jul 27, 9:02 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jul 27, 9:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Jul 28, 3:34 PM MSTSpecial Weather StatementTWCGraham26 min
Jul 28, 3:50 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal38 min
Jul 28, 4:26 PM MSTSevere Thunderstorm WarningTWCCochise, Graham, Pima, Pinal64 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.